Use of ZEN bust-enhancing supplements may increase breast cancer risk
Washington, Dec 9 : Women who use bust-enhancing dietary supplements containing a naturally occurring toxin could be increasing their risk of breast cancer, health experts have warned.
Mycoestrogen zearalenone (ZEN) is a naturally occurring toxin that widely contaminates agricultural products.
"No clinical trials have been published on the use of potent oestrogens like ZEN in bust-enhancing products and their use should be discouraged because of the lack of evidence of their long-term safety" Professor Ian Fentiman, consultant breast surgeon at Guy's and St Thomas' NHS Foundation Trust, London, said.
"ZEN is a toxic non-steroidal mycoestrogen produced by fungi that widely contaminates agricultural products, such as crops, eliciting oestrogenic responses by mimicking the female sex hormones," Fentiman said.
Using ZEN in animal feed has been associated with a wide range of reproductive anomalies in livestock, including diminished fertility and infertility, reduced litter size and smaller offspring and negative effects on the reproductive organs.
International studies have suggested links between consumption of ZEN-fed animals and products and precocious early puberty in young females.
These include an epidemic of premature breast development and early puberty in Puerto Rico, linked to dairy and meat products, and studies from Hungary and Italy where female children with precocious puberty had increased ZEN levels in their serum.
"In fact the European Union has banned using ZEN to fatten up cattle, a technique used in the USA since 1969, because of its links with precocious puberty," he said.
"Recently it has been suggested that some ZEN derivatives can increase the growth of hormone-dependent breast tumours. It has also been reported that, depending on the dose, ZEN can either promote or prevent breast cancer. So the jury on whether its links with breast cancer are positive or negative is well and truly out at this stage," he added.
The study will be published in the International Journal of Clinical Practice. (ANI)